Cycles through specified vertices of a graph

Abstract

We prove that ifS is a set ofk−1 vertices in ak-connected graphG, then the cycles throughS generate the cycle space ofG. Moreover, whenk≧3, each cycle ofG can be expressed as the sum of an odd number of cycles throughS. On the other hand, ifS is a set ofk vertices, these conclusions do not necessarily hold, and we characterize the exceptional cases. As corollaries, we establish the existence of odd and even cycles through specified vertices and deduce the existence of long odd and even cycles in graphs of high connectivity.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    V. Chvátal andP. Erdős, A note on Hamiltonian circuits,Discrete Math. 2 (1972), 111–113.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    G. A. Dirac, In abstrakten Graphen vorhandene vollständige 4-Graphen und ihre Unterteilungen,Math. Nachr. 22 (1960), 61–85.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    G. A. Dirac andC. Thomassen, Graphs in which every finite path is contained in a circuit,Math. Ann. 203 (1973), 65–75.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    D. A. Holton, B. D. McKay andM. D. Plummer, Cycles through specified vertices in 3-connected cubic graphs, preprint,University of Melbourne, 1979.

  5. [5]

    J. M. Kinney andC. C. Alexander, Connectivity and traceability,preprint, 1978.

  6. [6]

    D. R. Lick, Characterizations ofn-connected andn-line connected graphs,J. Combinatorial Theory Ser. B,14 (1973), 122–124.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    L. Lovász, Research problem 5,Period. Math. Hungar. 4 (1974), 82.

    Google Scholar 

  8. [8]

    L. Lovász, in vol. II ofCombinatorics (A. Hajnal and Vera T. Sós, eds.),Colloquia Mathematica Societatis János Bolyai 18, North-Holland Publishing Co., New York, 1978, p. 1208.

    Google Scholar 

  9. [9]

    M. Mamoun,untitled preprint, 1979.

  10. [10]

    H. Perfect, Applications of Menger’s graph theorem,J. Math. Anal. Appl. 22 (1968), 96–111.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    M. D. Plummer, On path properties versus connectivity, I., inProc. Second Louisiana Conf. on Combinatorics, Graph Theory, and Computing, Louisiana State Univ., Baton Rouge, La. (1971), 457–472.

    Google Scholar 

  12. [12]

    C. Thomassen, Note on circuits containing specified edges,J. Combinatorial Theory Ser. B,22 (1977), 279–280.

    MATH  Article  MathSciNet  Google Scholar 

  13. [13]

    B. Toft, Problem 11 inRecent Advances in Graph Theory (M. Fiedler and J. Bosák, eds.), Academia, Prague, 1975, p. 544.

    Google Scholar 

  14. [14]

    W. T. Tutte, Bridges and Hamiltonian circuits in planar graphs,Aequationes Math. 15 (1977), 1–33.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    H.-J. Voss andC. Zuluaga, Maximale gerade und ungerade Kreise in Graphen I,Wiss. Z. Tech. Hochsch. Ilmenau 23 (1977), 57–70.

    MathSciNet  Google Scholar 

  16. [16]

    M. E. Watkins andD. M. Mesner, Cycles and connectivity in graphs,Canad. J. Math. 19 (1967), 1319–1328.

    MATH  MathSciNet  Google Scholar 

  17. [17]

    W. L. Wilson, R. L. Hemminger andM. D. Plummer, A family of path properties for graphs,Math. Ann. 197 (1972), 107–122.

    MATH  Article  MathSciNet  Google Scholar 

  18. [18]

    D. R. Woodall, Circuits containing specified edges,J. Combinatorial Theory Ser. B 22 (1977), 274–278.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bondy, J.A., Lovász, L. Cycles through specified vertices of a graph. Combinatorica 1, 117–140 (1981). https://doi.org/10.1007/BF02579268

Download citation

AMS (1980) subject classification

  • 05 C 38
  • 05 C 40